Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 12, NWS Seattle, WA

March 6, 2014

NWS Seattle, WA issued this wind advisory at Mar 6, 2014, 5:04 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2014, 5:04 AM PST (13:04 UTC)
Expired
Mar 6, 2014, 3:00 PM PST
In force
10 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WWUS76 KSEW 061304
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
504 AM PST THU MAR 6 2014

WAZ516-517-062300-
/O.NEW.KSEW.WI.Y.0012.140306T1304Z-140306T2300Z/
NORTH COAST-CENTRAL COAST-
504 AM PST THU MAR 6 2014

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY FOR THE NORTH AND CENTRAL WASHINGTON COAST...WHICH IS IN
EFFECT UNTIL 3 PM PST THIS AFTERNOON.

* SOME AFFECTED LOCATIONS...NEAH BAY...LA PUSH...FORKS...
  HOQUIAM...ABERDEEN...WESTPORT.

* WIND...SOUTH WIND 20 TO 35 MPH WITH GUSTS 45 TO 50 MPH BECOMING
  WEST 20 TO 30 MPH LATE IN THE AFTERNOON.

* IMPACTS...GUSTY WINDS COULD KNOCK DOWN SMALL TREES...TEAR DOWN
  BRANCHES...AND EVEN BRING DOWN SOME POWER LINES. LOCAL POWER
  OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 6, 3:00 AM PST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 6, 3:00 AM PST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST THU MAR 6 2014

.SYNOPSIS...ANOTHER FRONT WILL MOVE THROUGH WESTERN WASHINGTON TODAY
WITH RAIN AND WIND...AND SHOWERS WILL DECREASE BEHIND THE FRONT
TONIGHT. AN UPPER RIDGE WILL BRING DRIER WEATHER AND SUN BREAKS ON
FRIDAY. RAIN WILL RETURN THIS WEEKEND...AS ANOTHER FRONT ARRIVES
SATURDAY AND MOVES SLOWLY THROUGH ON SUNDAY. SHOWERY WEATHER SHOULD
CONTINUE MONDAY...WITH DRY WEATHER LIKELY TUESDAY AND WEDNESDAY.

&&

.SHORT TERM...ANOTHER WARM FRONT MOVED NORTHWARD THROUGH WESTERN
WASHINGTON WEDNESDAY EVENING...AND THEN THE WARM SECTOR WITH
EMBEDDED CONVECTION HAS BEEN OVER THE AREA DURING THE NIGHT. THE
STRONGEST OF THE CONVECTIVE ACTIVITY WAS MOVING NORTH OF THE
FORECAST AREA AT 2 AM...BUT SHOWERS REMAINED FAIRLY WIDESPREAD. THE
STRONGEST WINDS HAVE BEEN ALONG THE COAST...WHERE SUSTAINED WINDS
WERE AS HIGH AS 35 MPH WITH GUSTS TO AROUND 50 MPH. TEMPERATURES AT
2 AM WERE IN THE UPPER 40S TO MID 50S.

AN OCCLUDED FRONT AND ITS UPPER SHORTWAVE TROUGH WILL MOVE THROUGH
WESTERN WASHINGTON FROM THE WEST TODAY. A 987 MB SURFACE LOW OVER
THE NORTH WASHINGTON OFFSHORE WATERS EARLY THIS MORNING WILL WEAKEN
AS IT MOVES NORTHEAST ACROSS VANCOUVER ISLAND AND INTO SOUTHWEST
MAINLAND BRITISH COLUMBIA. AN OFFSHORE UPPER RIDGE WILL BUILD TOWARD
THE PACIFIC NORTHWEST TONIGHT...AND THE AIR MASS WILL DRY AND
STABILIZE AS ONSHORE FLOW WEAKENS.

BREEZY TO WINDY CONDITIONS WILL CONTINUE TODAY WITH THE FRONT...AND
IN ITS WAKE AS SURFACE HIGH PRESSURE BUILDS INTO WESTERN WASHINGTON
FROM THE SOUTHWEST. THE WINDS WILL CONTINUE INTO THIS EVENING AND
EASE OVERNIGHT TONIGHT. MANY AREAS WILL HAVE SUSTAINED WINDS 20 TO
30 MPH AND GUSTS 45 MPH TODAY...JUST ON THE LOW SIDE OF A WIND
ADVISORY.

THE FRONT WILL BRING STEADY PRECIPITATION TODAY...WHICH WILL TURN
SHOWERY AND DECREASE TONIGHT. THE WEST SLOPES OF THE CASCADES WILL
CONTINUE TO HAVE STEADY PRECIPITATION TONIGHT IN MOIST WESTERLY
POST-FRONTAL FLOW. THE NEXT 24 HOURS SHOULD BRING ANOTHER 0.25 TO 1
INCH OF RAIN TO THE LOWLANDS AND ROUGHLY 1 TO 3 INCHES PRECIPITATION
TO THE MOUNTAINS. THE SNOW LEVEL WILL FALL TO 4500 FT LATE TODAY AND
THEN 4000 FT TONIGHT. THE HEAVIEST PRECIPITATION WILL OCCUR WHEN THE
SNOW LEVEL IS ABOVE THE MOUNTAIN PASSES AND HIGHWAYS...BUT THE
HIGHER SPOTS LIKE MT BAKER AND PARADISE AT MT RAINIER COULD RECEIVE
AS MUCH AS 10 INCHES OF SNOW TODAY AND TONIGHT.

THE OFFSHORE UPPER RIDGE WILL BUILD AS IT MOVES INTO THE PACIFIC
NORTHWEST FRIDAY AND FRIDAY NIGHT. A WEAK WARM FRONT ALONG THE WEST
SIDE OF THE RIDGE COULD BRUSH WESTERN WASHINGTON AS IT MOVES INTO
BRITISH COLUMBIA...BUT THIS WILL BE A COMPARATIVELY DRY PERIOD AND
SOME AREAS SHOULD HAVE PARTLY SUNNY SKIES OR SUN BREAKS FRIDAY.

THE UPPER RIDGE WILL PROGRESS EAST TO THE ROCKY MOUNTAINS
SATURDAY...AND ANOTHER FRONTAL SYSTEM WILL MOVE SLOWLY INTO WESTERN
WASHINGTON. THE SNOW LEVEL WILL BE AROUND 7000 FT...AND THIS SYSTEM
COULD BRING A CONSIDERABLE AMOUNT OF PRECIPITATION AGAIN TO THE
OLYMPICS.   MCDONNAL

.LONG TERM...THE MODELS REMAIN IN FAIRLY CLOSE AGREEMENT FOR THE
EXTENDED PERIOD SUNDAY THROUGH WEDNESDAY. THE FRONT THAT WILL BE
OVER WESTERN WASHINGTON SATURDAY NIGHT WILL SLOWLY MAKE ITS WAY EAST
OF THE AREA SUNDAY. AN UPPER SHORTWAVE TROUGH WILL FOLLOW IT ON
MONDAY...FOR A BIT MORE PRECIPITATION AND SNOW LEVELS IN THE 3500 TO
4500 FT RANGE. THEN AN UPPER RIDGE WILL PROGRESS OVER THE REGION
TUESDAY AND WEDNESDAY FOR GENERALLY DRY WEATHER AND SOME DAYTIME
SUNSHINE.   MCDONNAL

&&

.HYDROLOGY...ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS IN STORE FOR
THE MOUNTAINS TODAY AND EARLY TONIGHT AS A FRONT MOVES THROUGH
THE AREA. PRECIPITATION AMOUNTS IN THE 1.5 TO 3 INCH RANGE ARE
EXPECTED FOR BOTH THE OLYMPICS AND THE CASCADES BETWEEN 12Z TODAY
AND 06Z FRIDAY. SNOW LEVELS NEAR 5000 FEET WILL LOWER TO 4000-4500
FEET LATER TODAY INTO TONIGHT. PRECIPITATION RATES WILL DECREASE
SIGNIFICANTLY AFTER 06Z FRIDAY. THIS ADDITIONAL RAINFALL WILL
INCREASE THE POSSIBILITY OF MINOR FLOODING ON SOME OF THE RIVERS
FROM THE SNOQUALMIE BASIN SOUTHWARD INCLUDING RIVERS FLOWING OFF THE
OLYMPICS.

AS OF 11Z THIS MORNING THE ONLY RIVER ABOVE FLOOD STAGE IS THE
SKOKOMISH RIVER IN MASON COUNTY. THE ADDITIONAL RAIN TODAY WILL KEEP
THE SKOKOMISH ABOVE FLOOD STAGE INTO FRIDAY.

FLOOD WARNINGS WILL BE ISSUED THIS MORNING FOR THE COWLITZ RIVER
NEAR RANDLE AND THE PUYALLUP RIVER NEAR ORTING FOR FLOODING
BEGINNING LATER THIS AFTERNOON AND CONTINUING INTO FRIDAY.

OTHER RIVERS WITH THE GREATEST POTENTIAL TO FLOOD LATE TONIGHT INTO
FRIDAY INCLUDE THE SNOQUALMIE NEAR CARNATION AND THE NEWAUKUM NEAR
CHEHALIS. IN ADDITION...THE SKOOKUMCHUCK...DESCHUTES...SATSOP...
SKYKOMISH...AND THE STILLAGUAMISH COULD ALSO EXPERIENCE MINOR
FLOODING. FELTON

&&

.AVIATION...AN UPPER LEVEL TROUGH AND SURFACE LOW JUST OFFSHORE WILL
WILL MOVE OVER THE WA COAST AND CENTRAL VANCOUVER ISLAND
RESPECTIVELY BY 18Z. THE AIR MASS WILL REMAIN MOIST WITH LOTS OF
SHOWER ACTIVITY ACROSS W WA. A WIDE RANGE OF CIGS FROM MVFR TO VFR
ABOVE BKN060 EXISTS THIS MORNING...BUT WITH CONTINUING SHOWER
ACTIVITY CIGS SHOULD LOWER TO MORE PREVALENT MVFR CIGS TO LOW END
VFR CIGS BELOW OVC045.

A WEAK UPPER LEVEL AND SURFACE RIDGE WILL GRADUALLY BUILD OVER W WA
TONIGHT...BUT THE AIR MASS WILL REMAIN MOIST.

KSEA...CIGS REMAIN VFR AT 10Z...BUT CONTINUED SHOWER ACTIVITY THIS
MORNING SHOULD LOWER CIGS TO MVFR BY 12Z-15Z. SURFACE WINDS WILL
REMAIN MOSTLY SW15G25KT THROUGH TODAY...AND THIS MIXING SHOULD HELP
KEEP CIGS ABOVE BKN020. HOWEVER WITH GUIDANCE SUGGESTING CIGS
BKN010-020 FOR MOST OF TODAY CONFIDENCE FOR ABOVE 020 CIGS IS NOT
VERY GOOD. KAM

&&

.MARINE...A 989 MB SURFACE LOW ABOUT 150 NM W OF CAPE FLATTERY AT
10Z WILL CONTINUE MOVING NE...MAKING LANDFALL OVER CENTRAL VANCOUVER
ISLAND AROUND 18Z AT AROUND 994 MB. S GALES OVER THE COASTAL WATERS
ARE STARTING TO EASE AND SHOULD END BY 18Z. SCA SW-W WINDS WILL
CONTINUE OVER THE COASTAL WATERS THROUGH THIS EVENING. SW SWELL WILL
BUILD TO 12 TO 15 FT TODAY AND CONTINUE TONIGHT.

OVER THE INTERIOR S-SW WINDS WILL REMAIN BREEZY IN MOST AREAS.
MODELS STILL SHOW A SHIFT TO 20-30 KT W FLOW IN THE STRAIT LATE THIS
AFTERNOON...WITH 15-25 KT SW FLOW OVER THE N INLAND WATERS.

WINDS WILL WEAKEN LATE THIS EVENING AND OVERNIGHT AS A SURFACE RIDGE
BUILDS INLAND OVER W WA. ALL WINDS SHOULD BE BELOW SCA LEVELS BY
09Z...AND PROBABLY A LITTLE EARLIER.

ANOTHER FRONTAL SYSTEM WILL AFFECT THE AREA THIS WEEKEND. LATEST
RUNS SHOW SLIGHTLY WEAKER WINDS OVER MOST OF THE COASTAL
WATERS...BUT STILL IN THE SCA RANGE. THE TWO NORTHERN COASTAL ZONES
STILL HAVE LOW END GALE WINDS FOR A LITTLE WHILE ON SATURDAY. STILL
LOOKS LIKE THERE WILL BE A FROPA ON THE COAST SATURDAY NIGHT. KAM

&&

WA...FLOOD WATCHES AND/OR WARNINGS FOR PARTS OF THE FORECAST AREA.
PZ...GALE WARNING COAST.
     SMALL CRAFT ADVISORY ALL OTHER WATERS.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Local storm report, Mar 5, 11:22 PM PST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1122 PM PST WED MAR 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       4 ENE VAIL              46.86N 122.58W
03/05/2014  M0.52 INCH       THURSTON           WA   TRAINED SPOTTER

            0.52 INCHES OF RAIN IN 19 MINUTES AND STILL POURING.
            SPOTTER ALSO REPORTED SOME SMALL HAIL.

&&

JSMITH

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:52 AM PSTRiver Flood WarningSEWKing47 hr
Mar 6, 3:52 AM PSTRiver Flood WarningSEWPierce37 hr
Mar 6, 3:52 AM PSTRiver Flood WarningSEWLewis45 hr
Mar 6, 5:15 AM PSTRiver Flood WarningSEWLewis28 hr
Mar 6, 8:59 AM PSTWinter Weather AdvisorySEW19 hr
Mar 6, 2:34 PM PSTSmall Craft Advisory for Hazardous SeasSEW12 hr

Nearby

Wind Advisories in Washington, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.